[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.50.247. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
October 28, 1944

MYELOPATHY AS A RESULT OF INTENSIVE TREATMENT OF SYPHILIS WITH MAPHARSEN

Author Affiliations

Iowa City

From the Department of Neurology and the Department of Dermatology and Syphilology, State University of Iowa.

JAMA. 1944;126(9):560. doi:10.1001/jama.1944.82850440001009
Abstract

It has been observed that intensive treatment of early syphilis with mapharsen by means of multiple injections or intravenous infusion increases the incidence of complications referable to the nervous system. Encephalopathy and neuropathy head the list of injuries to the nervous system from all types of arsenical preparations used in the treatment of syphilis, whereas myelopathy is a rare sequel. Glaser and the Imermans1 reviewed the literature in 1935 and found 146 reported cases of encephalitis, 8 of myelitis and 4 of encephalomyelitis and added 2 personally observed cases of encephalitis and 1 of encephalomyelitis. Lichtenstein2 recently reported the pathologic changes in a case of toxic myelopathy which followed the intravenous injection of neoarsphenamine. We are adding the following case to the list of possible complications during intensive treatment of syphilis with mapharsen:

REPORT OF CASE  A. F., a white woman aged 26, was delivered of a normal

First Page Preview View Large
First page PDF preview
First page PDF preview
×